1 Division of Hematology, University Hospital-Santa Maria Misericordia, Udine, Italy.
2 Division of Endocrinology, University Hospital of Udine.
3 Therapeutic Apheresis Unit and Stem Cell Manipulation Laboratory, Department of Transfusion Medicine, University Hospital of Udine.
4 Otorhinolaryngology Unit, University Hospital of Udine.
| This is an Open Access article distributed
under the terms of the Creative Commons Attribution License
(https://creativecommons.org/licenses/by-nc/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
drugs can be a rare cause of agranulocytosis (0.5% of treated
patients). Suspension of these drugs is mandatory in these patients and
may result in worsening hyperthyroidism. We report the case of a
27-year-old woman who is 3 months post-partum, breastfeeding, and
suffering with Graves’ disease hyperthyroidism treated first with
methimazole and then with propylthiouracil due to a methimazole
allergy. She was admitted for urosepsis and agranulocytosis. The
patient was diagnosed with propylthiouracil related agranulocytosis,
diffuse toxic goiter and thyro-gastric syndrome. Antithyroid drug
therapy was stopped resulting in a worsening of thyrotoxicosis.
Agranulocytosis was treated with 8 doses of G-CSF with full recovery.
To rapidly restore euthyroidism and to perform a thyroidectomy, the
patient received 6 therapeutic plasma exchange (TPE) procedures, to
clear thyroid hormones and anti-TSH receptor antibodies from blood,
resulting in a pre-surgical euthyroid state without antithyroid drug
therapy. Two years after thyroidectomy, the patient is well under
thyroid hormone replacement therapy with a normal granulocyte count.